Clonidine?

Discussion in 'General Parenting' started by cutedimples, Jun 3, 2008.

  1. cutedimples

    cutedimples New Member

    I'm a newbie, so forgive me if this has been discussed over and over. My 7 year old (sometimes) difficult child (ADHD, ODD) is on 20mg Daytrana, 25 mg Strattera, two other medications for Crohn's disease, and now his psychiatric wants to put him on Clonidine to help control his anger. I also want to help him control his anger but worry about putting a 7 year old on a blood pressure medication. Does anyone have any experience with this one?
     
  2. smallworld

    smallworld Moderator

    Welcome!

    Sorry for all the questions, but your answers will help us help you:
    What kind of doctor diagnosed your son? What kind of doctor is treating him?
    How long has he been on Strattera and Daytrana? Are things better, worse or about the same with these medications?
    How does he do in school, both academically and with peers?
    Any sensory issues (sensitivity to food textures or clothing tags, for example)?
    Any speech or developmental delays?
    Any mental health issues or substance abuse in the family tree?

    I asked about the medications because both Daytrana and Strattera can increase irritability, moodiness and anger as a side effect. So I do wonder if adding another medication will help when the original medications may be the cause of the problem.

    My son (as a teenager) has taken Clonidine at night to help with sleep. It is quite sedating. According to our psychiatrist (psychiatrist), it can cause a hung-over feeling that can also increase irritability. We eventually stopped Clonidine because my son needed to go on a migraine preventive, and the two medications have a drug-to-drug interaction. We now use Seroquel for sleep.

    Again, welcome. I'm glad you found us.
     
  3. gcvmom

    gcvmom Here we go again!

    Hi! Wanted to welcome you here -- don't have any experience with Clonidine, but I ALSO have a son with Crohn's and ADHD. He used to have anger/irritability issues too. I think it stemmed from anxiety as well as having a chronic disease to cope with.

    You might want to create a signature for yourself that tells people here a bit about who you are so you don't get the same questions over and over. Just go to the USER CP tab at the top and click on Edit Signature.

    This is a great place for support and information. Welcome!
     
  4. cutedimples

    cutedimples New Member

    It's incredible how much a little sleep and some comforting words can help. Thank you both. gcvmom, I'd be really interested to hear more from you regarding any possible links and medication interactions with Crohn's and ADHD. Smallworld, I hope it's ok to answer your questions here:
    What kind of doctor diagnosed your son? What kind of doctor is treating him? A child psychiatrist, and I think basically all she cares about is what medication to use. We are looking to find him a counselor or a behaviour modification specialist but the onlt one we can find close by is out of network.
    How long has he been on Strattera and Daytrana? Are things better, worse or about the same with these medications? He's been on for over a year, and it's night and day. In fact, in a fit of guilt and doubt we weaned him off the Strattera a few months ago, and immediately weaned him right back on when we saw the results. And yesterday, I forgot to put his patch on and it was the horrible day of the phone call from his boyfriend's mom asking him not to return.
    How does he do in school, both academically and with peers? He is at the top of his class academically in all areas except handwriting and social skills. His teacher and I devised a secret point system to try and help him since he is so praise-centric that worked well.
    Any sensory issues (sensitivity to food textures or clothing tags, for example)? Nothing severe enough that I've ever noticed, but he does have allergies and so is on Zytrec.
    Any speech or developmental delays? Just those social skills I may have mentioned :faint:
    Any mental health issues or substance abuse in the family tree? I am on Wellbutrin for depression and it's been ongoing for 17 years or so. My husband has issues that may or may not be diagnosable but include very poor anger management.

    In my reading of other posts I've seen melatonin mentioned over and over again. My husband uses it religiously but I've never considered it for my son. His psychiatrist seems to think the benefits of Clonidine are twofold - helping him sleep at night (which can be an issue) and helping with the anger management. I just can't imagine that a 7 year old taking all these medications won't have some huge negative effect down the road and while we were taking the easy road during his childhood he's going to have to deal with the consequences later in life. Sigh. I'm sure you know what I'm feeling.
     
  5. Shari

    Shari IsItFridayYet?

    Clonodine works well for some. For my son, it increased aggression. There are others here who have seen a similar effect. We use it now on an emergency basis if nothing else will stop him, because it WILL knock him out cold, but we pay for it the next day, so it is rare that we use it.
     
  6. Steely

    Steely Active Member

    Just FYI Melatonin is an amazing, natural sleep aide. My difficult child has taken it for years.

    See my other post for my thoughts on Clonidine.
     
  7. Wiped Out

    Wiped Out Well-Known Member Staff Member

    Clonidine has worked well for my son. He has been on it for about 3 years now. He uses it at night to help with sleep but also during the day to help with his ADHD symptoms. He can't take any stimulants due to his bipolar and without the Clonidine-yikes!
     
  8. Sara PA

    Sara PA New Member

    When you weaned him off the Strattera, what exactly happened? How slowly did you do the weaning. How long was he off it before you put him back on? Frankly, there have been so many parents reporting that their children are far more angry and aggressive (or as one said "just plain nasty) on Strattera that I'm surprised to see someone who thinks things are worse off it. It does seem to make some children more focused at school but many parents have found the nastiness isn't worth it. It's an antidepressant; withdrawal can cause mood swings unrelated to the reason the drug was prescribed.
     
  9. amazeofgrace

    amazeofgrace New Member

    my son is on .05 of clonodine 3 x's a day. It neve helps him get to sleep, we use melatonin. I do not see it doing too much for him honestly and I am thinking of asking them to ween him off. He is also on 21 mg of Abilify a day
     
  10. cutedimples

    cutedimples New Member

    Hi Sara, we weaned him off slowly under guidance from his psychiatric. I can't remember exactly what the routine was, but he was off for less than a month before we weaned him back on. We didn't notice any nastiness, thank God! I had no idea that was so common. We just noticed all the other, prevalent ADH symptoms were more pronounced. I guess since it's in the system (unlike the Daytana patch that he's also on) we didn't remember what his baseline was after a year of the medication. Interestingly, difficult child has Chrohn's and was on steroids for 2 months or so at the beginning of the year and his psychiatric kept asking if he was being mean or agressive since that's a huge side effect but it didn't happen. It really ballooned his appetite though, and after a year + of all the suppressants, it was nice/scary to see how much he ate!
    Anyway, we have an appointment with psychiatric soon so I'm going to ask her if his social skills issues could be related to possible agression from strattera. Thanks for the info.
     
Loading...